Monday, 30th October 2017

E- paper

Side effects of steroids

Your Health

By Dr Gita Mathai
  • Published 6.11.19, 8:29 PM
  • Updated 6.11.19, 8:29 PM
  • 2 mins read
  •  
Many side effects can be reversed if steroids are discontinued. They cannot be stopped abruptly but must be tapered off under medical supervision. (Shutterstock)

In this age of instant gratification, patients too want instant answers. Not only do they want to know the why, where and how of their diseases, they also want immediate cures, even for chronic problems. Long-term advice such as dietary restrictions and weight loss are not very popular. Unfortunately, diseases such as bronchial asthma (hyperactive airways disease), arthritis, eczema and psoriasis do not lend themselves to immediate or miracle cures. Ethical medical practitioners explain this but as time passes and relief still seems out of reach, patients lose hope. They search for alternatives, either other systems of medicine or doctors willing to prescribe a miracle cure.

The easiest way is to prescribe steroids from the glucocorticoid group. In cases of skin disease, creams containing steroids provide instantaneous relief from itching, while discolourations fade way. But symptoms reappear when application is stopped so patients often self-medicate for a long time, which results in side effects. The skin becomes thinner and atrophied, weight increase produces stretch marks and the slightest trauma can cause bruising. There may be increased growth of facial and body hair as well as fungal infections.

In arthritis, injections of steroids can cause immediate relief. In asthma, steroids immediately stops the wheezing. Impressed, the patient soon begins to buy the medication over the counter. Eventually, he or she becomes “steroid-dependent”, and needs higher doses at greater frequency to get relief.

Sometimes, the patient may be unaware that he or she is taking steroids, which may be mixed with other compounds or is part of a “natural herbal” cure. It may even be mixed in tonics labelled “appetite stimulant”.

Long-term ingestion of steroids can cause a person to develop a “cushingoid appearance”, a part of Cushing’s syndrome. The face becomes moon-shaped and hairy, and acne develops. Fat accumulates on the trunk and there is abdominal obesity with stretch marks, while arms and legs appear skinny. Blood pressure goes up, diabetes may be precipitated, fungal infections can appear and the bones become weak.

Other steroids are androgens and anabolic steroids, used to treat delayed puberty in boys, hypogonadism, aplastic anaemia, osteoporosis and loss of appetite in cancer and HIV. They stimulate the growth of bones and muscles. Therefore, bodybuilders, weightlifters, boxers and shot-putters misuse them to quickly “bulk up”. Side effects include blood pressure shooting up, skin becoming oily and riddled with pimples, hair falling off, liver and kidney diseases, and rise of lipid levels. Breasts may develop in males and sperm count may drop, rendering them sterile. Depression can set in, leading to suicidal tendencies.

Many side effects can be reversed if steroids are discontinued. They cannot be stopped abruptly but must be tapered off under medical supervision. Side effects such as depression may take as long as a year to disappear.

The writer is a paediatrician with a family practice at Vellore and the author of Staying Healthy in Modern India. If you have any questions on health issues, please write to yourhealthgm@yahoo.co.in